Alert archive / Wisconsin / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this winter weather advisory at Jan 16, 2021, 9:25 PM CST for 11 counties in Wisconsin; 4 counties in Minnesota; 4 counties in Iowa. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2021, 9:25 PM CST (03:25 UTC)
- Expired
- Jan 17, 2021, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 17 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS43 KARX 170325 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 925 PM CST Sat Jan 16 2021 ...Hazardous Driving Conditions This Evening Due To Ice Covered and Slippery Roadways... .Areas of freezing drizzle has led to ice covered and very slippery roadways. Numerous accidents have been reported. This freezing drizzle is expected to taper off and transition to very light snow or flurries by midnight IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055- 061-170600- /O.NEW.KARX.WW.Y.0002.210117T0325Z-210117T0600Z/ Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 925 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Freezing Drizzle will produce a glaze of ice. * WHERE...Portions of central, southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on ice covered and slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ DAS
4 follow-up statements
507 WWUS43 KARX 170545 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1145 PM CST Sat Jan 16 2021 ...Hazardous Driving Conditions Tonight Due To Ice Covered and Slippery Roadways... .Areas of freezing drizzle have caused some roads to become ice covered and slippery. Numerous accidents have been reported. Lingering freezing drizzle should transition to light snow toward 3 AM, but untreated roads and sidewalks may still be icy even after drizzle stops. If you must travel, take it slow and be prepared for icy conditions. IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055- 061-170900- /O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T0900Z/ Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1145 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Freezing drizzle and light snow. Ice accumulations of a light glaze. * WHERE...Portions of central, southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Plan on ice covered and slippery roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ LL
175 WWUS43 KARX 170857 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 257 AM CST Sun Jan 17 2021 ...Slippery Travel Conditions into this Morning from Icy and Snow Covered Roads... .Lingering freezing drizzle over central and southwest Wisconsin will transition to light snow early this morning. Some untreated icy roads may accumulate a layer of light snow on them, leading to slippery travel conditions even after drizzle has stopped. If you must travel, take it slow and be prepared for slippery road conditions. IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041>044-053>055- 061-171500- /O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 257 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Freezing drizzle transitioning to light snow. Additional snow accumulations of less than a half inch and ice accumulations of a light glaze. * WHERE...Portions of central, southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ LL
212 WWUS43 KARX 171459 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 859 AM CST Sun Jan 17 2021 ...Slick Travel, Areas of Freezing Drizzle Continue in West- Central and Southwest Wisconsin... .Radar and observations show a lingering north-south oriented band of freezing drizzle stretching from Jackson County to Crawford County this morning. This band of freezing drizzle is expected to slowly drift eastward through lunchtime. Law enforcement reports numerous roads are still icy this morning, including Interstate 94 through Jackson County. Patchy freezing drizzle and light snow is possible elsewhere through the rest of this morning and may lead to slippery stretches on roads, especially untreated back roads. If you must venture out this morning, take it slow and allow extra time to reach your destination safely. Also be careful walking on sidewalks and parking lots. IAZ010-011-029-030-MNZ079-088-095-096-171600- /O.CAN.KARX.WW.Y.0002.000000T0000Z-210117T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Fillmore- Houston- Including the cities of Decorah, Waukon, Oelwein, Elkader, Wabasha, Winona, Preston, and Caledonia 859 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY EXPIRES AT 9 AM... Light snow is ending across the area, therefore the advisory will be allowed to expire. However, some roads are still partially snow-covered and slippery this morning, so drive with extra caution and allow some extra time to reach your destination safely. $$ WIZ032>034-041>044-053>055-061-171800- /O.EXT.KARX.WW.Y.0002.000000T0000Z-210117T1800Z/ Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 859 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Freezing drizzle and light snow. A light glaze of ice and a coating of snow is possible. * WHERE...Portions of central, southwest and west central Wisconsin. * WHEN...Until noon CST today. * IMPACTS...Plan on slippery road conditions, especially untreated back roads. Sidewalks and parking lots will also be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kurz
634 WWUS43 KARX 171747 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1147 AM CST Sun Jan 17 2021 WIZ032>034-041>044-053>055-061-171900- /O.EXP.KARX.WW.Y.0002.000000T0000Z-210117T1800Z/ Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1147 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... Any remaining freezing drizzle or light snow has become very isolated and is no longer expected to pose travel impacts. Therefore the Winter Weather Advisory will be allowed to expire. $$ Kurz
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 5:34 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Jan 16, 5:34 PM CST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 534 PM CST Sat Jan 16 2021 .SHORT TERM...(This evening through Sunday) Issued at 149 PM CST Sat Jan 16 2021 This afternoon the Upper Mississippi Valley region was situated in between systems, beneath a low-amplitude mid-level ridge. Our recent occluded low was advancing towards New England while a developing shortwave was digging into the Northern Plains. Locally, we've had some nuisance snow showers/flurries/drizzle to contend with today due to a pesky 950-925mb frontogenesis band just west of the Mississippi River. The RAP shows this fgen band fizzling out over the next few hours as it creeps up to the MS River, so that should lead to an overall diminishing trend. Will still keep mention of flurries going given the very moist low levels and some weak low level omega. That upstream shortwave will be the feature of interest for tonight as it drops into our region. While forcing will be weak in tandem with limited moisture, there is model consensus for it to squeeze out some light snow as it drops southeast through the region tonight into early Sunday. QPF is very light, so the snow is not expected to amount to more than a coating to perhaps a half inch in spots. RAP/HRRR comp reflectivity point to south of I-94 as the main area of impact through early Sunday afternoon, but have at least flurries mentioned elsewhere for most of the day. Lows tonight will range from around 20 to the mid 20s across the area. Sunday's highs will range from mid 20s to around 30. .LONG TERM...(Sunday night through Saturday) Issued at 149 PM CST Sat Jan 16 2021 There is no real clear or strong signal for precipitation over the next several days, just some spotty low chances here and there. The region will generally be under a northwest to southeast oriented upper-level flow pattern. Multiple shortwaves pass through this flow bringing several low chances for precipitation, but not expecting much for accumulations if any at this time. Some light snow or flurries may persist into the overnight hours on Sunday. On Monday, another shortwave system passes through the region, but the best chances for precipitation remain south of the area where there is better forcing and moisture available. From mid-week onward, model guidance is pinning a surface low pressure system to track eastward through southern Canada while remaining north of the Great Lakes Region. Associated troughs extending from this low pass through the local area. Cold air advecting into the area in wake of the passing waves will cool afternoon temperatures into the teens for Friday and Saturday. Otherwise, expect afternoon temperatures to be in the 20s to low 30s, with low temperatures from the single digits to low 20s. Decided to stick with the blended model guidance keeping precipitation chances nearly dry into the weekend. There is still plenty of spread between the models with handling how these weak shortwaves evolve and track through the region. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 534 PM CST Sat Jan 16 2021 Several weak troughs in northwest flow aloft will keep cloud cover and intermittent light snow or flurries going through the next 24 hours. Plan on IFR/LIFR conditions at KRST through the period while mainly MVFR conditions expected at KLSE. Surface winds will be light northwesterly, generally below 10kt. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Peters AVIATION...DAS
Hazardous weather outlook, Jan 16, 7:48 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 748 PM CST Sat Jan 16 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 748 PM CST Sat Jan 16 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Patchy freezing drizzle will transition to some light snow and flurries tonight. Any accumulations will be minor but plan for slippery spots on some roads. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow will continue to push through the area Sunday morning with minor accumulations mostly a trace to an inch. Slippery spots possible. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NOFWD`
In the hours before
Special weather statement, Jan 16, 7:26 PM CST, 1 hour 59 minutes before
Special Weather Statement National Weather Service La Crosse WI 726 PM CST Sat Jan 16 2021 IAZ010-011-029-030-MNZ088-095-096-WIZ033-034-041-042-053>055-061- 170330- Winneshiek-Allamakee-Fayette-Clayton-Winona-Fillmore-Houston- Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-Richland- Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Winona, Preston, Caledonia, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, Richland Center, and Platteville 726 PM CST Sat Jan 16 2021 Patchy freezing drizzle will make for some slippery roadways this evening. This freezing drizzle is expected to transition to some light snow or flurries later this evening. If traveling slow down and allow extra time to reach your destination. DAS
Special weather statement, Jan 16, 9:08 PM CST, 17 minutes before
Special Weather Statement National Weather Service La Crosse WI 908 PM CST Sat Jan 16 2021 IAZ010-011-029-030-MNZ088-095-096-WIZ032>034-041-042-053>055-061- 170530- Winneshiek-Allamakee-Fayette-Clayton-Winona-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford- Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, Richland Center, and Platteville 908 PM CST Sat Jan 16 2021 Areas of freezing drizzle will produce some ice covered and slippery roadways and sidewalks this evening. The freezing drizzle is expected to transition to very light snow or flurries by midnight. If traveling, be sure to slow down and allow plenty of extra time to reach your destination. DAS
Nearby
Winter Weather Advisories in Wisconsin, 2021Winter Weather Advisories in Minnesota, 2021Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.